Texas, 2021

High Wind in Texas, October 12, 2021

October 12, 2021 · NWS MAF · 1 event in 1 county or zone

A deep, ejecting shortwave trough and accompanying jet resulted in westerly high winds across the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep, ejecting shortwave trough and accompanying jet resulted in westerly high winds across the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 12, 5:33 AM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Oct 12, 5:33 AM CST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
633 AM CDT Tue Oct 12 2021

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 625 AM CDT Tue Oct 12 2021

Windy day expected with most TAF sites capable of seeing gusts to
30kts or greater this afternoon. VFR overall but could see MVFR
vsbys in blowing dust. High Wind Warning in effect for Guadalupe
and Delaware Mountains... mountain wave/rotors could be danger to
low flying aircraft in the vicinity. Evening storms along/ahead
of Pacific front should be east of a MAF to FST line.

&&

.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 338 AM CDT Tue Oct 12 2021

An upper trough extends down across the western states with a
closed low located over UT this morning. This low will lift
across CO today before tracking NE across the Northern Plains
Wednesday. SW flow aloft will continue over the region. TS Pamela
in the Pacific expected to become a hurricane today before making
landfall in Mexico Wednesday.

Today will be windy across the west... a High Wind Warning is in
effect for the Guadalupe and Delaware Mountains with a Wind
Advisory for SE NM... Culberson... and part of Upper Trans Pecos.
As the wind picks up blowing dust will be possible this afternoon
across much of the area but especially across the western
counties. The upper trough will push a Pacific front through the
area tonight with the wind shifting around to the west and
continuing into Wednesday.

Temperatures will be 5 to 10 degrees above normal today in the mid
80s to mid 90s but will return to near normal Wednesday behind the
front. Lows Wednesday morning will have a more significant range
depending on low level moisture and vary from the lower 40s north
to upper 60s southeast.

Could see a few storms south today... a chance of storms across
the eastern CWA tonight along and ahead of the Pacific front... a
few of these could be strong. Moisture and energy from Pamela
will be swept northward by the trough and move across Central TX
Wednesday. Will have a better chance of storms over the southern
CWA Wednesday with locally heavy rain the main concern... but the
heaviest rainfall should be east of the region.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 338 AM CDT Tue Oct 12 2021

Longwave troughing is expected to be in place over the western
part of the US by Thursday morning. Meanwhile, what is expected
to be Tropical Storm Pamela, should be located over north central
Mexico. Additionally, an area of low pressure will be centered
over the Upper Midwest with a cold front extending south and
across West Texas. Current guidance retreats the cold front
Thursday night closer to the Texas-New Mexico border. Thunderstorm
chances will exist ahead of this boundary and with the remnants
of Pamela approaching from the southwest. Currently, the greatest
chance of precipitation appears to be over far eastern portions of
our region, closer to the expected center of the remnants of
Pamela. More isolated precipitation may develop further west, but
the highest chance of any substantial rain looks more likely to be
in San Angelo's area. With some cloud cover and returning
moisture, morning temperatures should remain in the the 50s to low
60s. Rainfall chances continue, mainly eastern portions of our
area, Thursday afternoon, as the remnants of Pamela integrate into
the main flow as it tracks northeast. High temperatures will be
in the mid 80s for most Thursday, which may be the warmest it gets
through the remainder of the extended forecast. As the longwave
trough over the west progresses into the plains Thursday, that
will cause drier westerly winds to overspread the area. This may
result in some gusty winds in the Guadalupe Mountains. The cooler
and drier air should move through the remainder of the area by
Thursday evening as high pressure builds in from the north, ending
our precipitation chances. Friday and onward, precipitation
chances look slim to none as ridging returns. Temperatures will be
near normal with upper 70s to low 80s expected for daytime high
temperatures and 40s to 50s for low temperatures. Our next chance
of precipitation after Thursday, is not expected until towards the
end of the extended period. Enjoy the seasonal, fall weather this
weekend everyone.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               90  57  79  59 /   0  20  20  20
Carlsbad                 89  48  77  50 /   0  10   0  10
Dryden                   92  69  81  64 /  20  30  50  30
Fort Stockton            95  60  76  59 /   0  10  30  20
Guadalupe Pass           76  47  69  52 /  10   0  10  10
Hobbs                    84  47  75  51 /   0  10  10  10
Marfa                    84  48  75  49 /  10  10  30  10
Midland Intl Airport     91  57  80  58 /   0  20  20  20
Odessa                   91  55  80  59 /   0  20  20  20
Wink                     94  54  80  55 /   0  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for Eastern Culberson County-Loving-Reeves County Plains-
     Van Horn and Highway 54 Corridor.

     High Wind Warning until midnight MDT tonight for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

NM...Wind Advisory from noon today to 6 PM MDT this evening for
     Central Lea County-Eddy County Plains-Northern Lea County-
     Southern Lea County.

     High Wind Warning until midnight MDT tonight for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...72
LONG TERM....91
AVIATION...72
Hazardous weather outlook, Oct 12, 2:56 AM CST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
356 AM CDT Tue Oct 12 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-130900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
356 AM CDT Tue Oct 12 2021 /256 AM MDT Tue Oct 12 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect from Tuesday morning through
Tuesday evening for the Guadalupe and Delaware Mountains. Strong
winds are also likely across southeast New Mexico and the Upper
Trans Pecos Tuesday where a Wind Advisory is in effect.

There is a marginal risk of severe storms Tuesday night, mainly
across far eastern portions of the area. Any severe thunderstorms
that do develop could be accompanied by large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday and Thursday, mainly across the
Big Bend, Lower Trans Pecos, and Eastern Permian Basin. Heavy
rainfall is the main threat with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
October 12, 10:51 AM CST to 8:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988998.